Do Certain Medications Lead To Weight Gain?

mqdee
 Image : © Mqdee

Often, we notice sudden weight gain, with no apparent cause. No change in the way we eat, no change in our workout regime, and yet there is weight gain. Where did it come from? Baffled? But have you considered the recent medication you are on? Sudden weight gain can actually be a result of change in medication or even an underlying illness. Sometimes, the harmful pills you are using may be the culprit! So, if you are one of the many people who have been troubled by sudden weight gain, you should definitely check with your doctor first.

Consulting an expert is essential before going on any kind of self- medication. It is important to understand that though your weight gain concerns are justified, you should never opt for any drastic measures until you establish the root cause.

Can Medication Cause Weight Gain?

It has been established that many medicines tend to cause weight gain in people. Their effect and the resultant weight gain might vary from person to person due to some physical factors, but it is imminent due to certain components that are a part of the medicine. There are various medicines that are grouped differently to establish the cause and effect relationship:

  • Antipsychotics
  • Antidepressants
  • Migraine medicines
  • Anti convulsants and mood stabilizing drugs
  • Anti-cancer medication

All these are known to carry certain mood enhancers and stabilizers that can make you binge on unhealthy food as a part of the feel good factor. They also have some elements that can interfere with the normal functioning of the body, making it prone to weight gain.

Most people would agree that medication causes weight gain, since we often come across diabetic patients who have gained weight due to the medical condition they suffer from. The insulin they take regularly tends to push up the body’s activity to store fat in the body as it is put off from any sugar. This leads to a significant weight gain.

What Kind of Medication Causes Weight Gain?

Can medication cause weight gain? The answer is yes. Here is a list of a few medicines that can cause weight gain. This list is not exhaustive by any means. Consult your doctor if you are facing sudden weight gain.

  • Paxil (paroxetine)
  • Depakote (valproic acid) – used to treat seizures, bipolar disorders and migraines
  • Prozac (fluoxetine)
  • Remeron (mirtazapine) used as an antidepressant medicine
  • Zyprexa (olanzapine) used to treat schizophrenia and bipolar disorder
  • Deltasone (prednisone)
  • Thorazine (chlorpromazine)
  • Elavil, Endep, Vanatrip (amitriptyline) used as antidepressants
  • Allegra (fexofenadine and pseudoephedrine)
  • Diabinese, Insulase (chlorpropamide)
  • Tenormin (atenolol)
  • Birth control medication

Many of these drugs are used to enhance the mood by inhibiting some processes of the body, which may create hormonal imbalance. There is no refusal of the fact is that these medicines help the person to get rid of certain health conditions, but their side effects cannot be totally ignored or undermined.

What to Do With the Weight Gain?

How to stop weight gain from medication? If you find out that your medication is causing weight gain, it is probably the best thing to consult your doctor. You need to finish the course of your medication to get well soon. Once your problem is treated, you can probably go on a health regime to shed off those extra kilos that have been piled on as a result of medication. It would keep you on a healthy path and also help you to stay active and maintain a healthy lifestyle post recovery.

We cannot say no to medicines just because they cause weight gain. Yes, if an alternative is available and your doctor prescribes it, you can surely change over to a non-weight gain medication.

Have you ever experienced weight gain due to some medication? Did the weight come off once you stopped the medication? Do share your experience with us in the comments section.

Leave a Reply

Your email address will not be published.